Oral Triptans and Nausea: Treatment Considerations in Migraine
- Conflict of Interest Statement: Dr. Pierce is employed by NuPathe Inc.
Address all correspondence to M. Pierce, NuPathe Inc., Conshohocken, PA 19428, USA.
The objective of this paper is to review evidence showing that migraine patients who are nauseated before using oral triptans tend to have a poor treatment response, as well as to establish a framework for further investigation of the association between response to oral medications and pretreatment nausea among migraineurs.
Synthesis and Conclusion
In patients with migraine, pretreatment nausea predicts a poor response to oral triptans. This finding may be inherent in the oral route of delivery of medication, as pretreatment nausea is associated with gastric stasis, which can impair absorption of oral medications and reduce therapeutic efficacy. In addition, oral triptans contribute to the development of nausea among migraine patients who are nausea free before they treat, perhaps because oral tablet use triggers or exacerbates nausea in the same manner as eating or drinking among patients who are nauseated or vulnerable to nausea. Importantly, these observations are derived from a small evidence base and post-hoc analyses or, in the case of treatment-emergent nausea, adverse event reports. Further assessment of the relationships between nausea and oral triptans is necessary before drawing firm conclusions. Should these observations be validated, the use of oral triptans in migraine attacks with nausea or in patients prone to nausea should be reevaluated. Novel routes of administration for triptans allow patients to receive the benefits of migraine-specific therapy even when oral therapy is suboptimal.